Alert archive / Missouri / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 1, NWS St. Louis, MO

January 20, 2010Knox County, Lewis County, Shelby County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jan 20, 2010, 7:42 AM CST for Knox County, Lewis County, Shelby County, Missouri. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 20, 2010, 7:42 AM CST (13:42 UTC)
Expired
Jan 20, 2010, 8:30 AM CST
In force
48 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

Counties Knox County, MO, Lewis County, MO, Shelby County, MO

The radar

The St Louis radar (KLSX), 197 km from the middle of the area, began a volume at 13:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 1.7 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2010-01-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2010-01-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1160 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

512 
WUUS53 KLSX 201342
SVRLSX
MOC103-111-205-201430-
/O.NEW.KLSX.SV.W.0001.100120T1342Z-100120T1430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
742 AM CST WED JAN 20 2010

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN KNOX COUNTY IN NORTHEAST MISSOURI...
  WESTERN LEWIS COUNTY IN NORTHEAST MISSOURI...
  NORTH CENTRAL SHELBY COUNTY IN NORTHEAST MISSOURI...

* UNTIL 830 AM CST

* AT 740 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR SHELBYVILLE...OR 8 MILES NORTH OF
  SHELBINA...AND MOVING NORTH AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  EDINA...
  PLEVNA...
  STEFFENVILLE...
  LEWISTOWN...
  LA BELLE...
  KNOX CITY...
  COLONY...
  BETHEL...
  NEWARK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4028 9195 4026 9194 4026 9173 4025 9159
      3973 9209 3998 9221 4031 9219
TIME...MOT...LOC 1342Z 201DEG 29KT 3982 9207

$$

BRITT
2 follow-up statements
842 
WWUS53 KLSX 201404
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
804 AM CST WED JAN 20 2010

MOC205-201414-
/O.CAN.KLSX.SV.W.0001.000000T0000Z-100120T1430Z/
SHELBY MO-
804 AM CST WED JAN 20 2010

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN SHELBY COUNTY IS
CANCELLED...

LAT...LON 4028 9195 4026 9194 4026 9173 4025 9159
      3995 9187 3995 9220 3999 9221 4000 9221
      4031 9219
TIME...MOT...LOC 1404Z 194DEG 28KT 4001 9202

$$

MOC103-111-201430-
/O.CON.KLSX.SV.W.0001.000000T0000Z-100120T1430Z/
LEWIS MO-KNOX MO-
804 AM CST WED JAN 20 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 AM CST
FOR EASTERN KNOX AND WESTERN LEWIS COUNTIES...

AT 802 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR NEWARK...OR 14 MILES SOUTHEAST OF
EDINA...MOVING NORTH AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
EDINA...LEWISTOWN...LA BELLE...KNOX CITY AND COLONY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

TO REPORT SEVERE WEATHER...CALL THE NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN ST LOUIS.

&&

LAT...LON 4028 9195 4026 9194 4026 9173 4025 9159
      3995 9187 3995 9220 3999 9221 4000 9221
      4031 9219
TIME...MOT...LOC 1404Z 194DEG 28KT 4001 9202

$$

BRITT
617 
WWUS53 KLSX 201425
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
825 AM CST WED JAN 20 2010

MOC103-111-201435-
/O.EXP.KLSX.SV.W.0001.000000T0000Z-100120T1430Z/
LEWIS MO-KNOX MO-
825 AM CST WED JAN 20 2010

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN KNOX AND WESTERN LEWIS
COUNTIES WILL EXPIRE AT 830 AM CST...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE.

LAT...LON 4028 9195 4026 9194 4026 9173 4025 9159
      3995 9187 3995 9220 3999 9221 4000 9221
      4031 9219
TIME...MOT...LOC 1425Z 194DEG 28KT 4017 9197

$$

BRITT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 20, 5:17 AM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Jan 20, 5:17 AM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
517 AM CST WED JAN 20 2010

.DISCUSSION...
/333 AM CST WED JAN 20 2010/

RAIN MOVING THROUGH FORECAST AREA THIS MORNING. SOME LIGHT FREEZING
RAIN AND POSSIBLY SOME SLEET FALLING OVER FAR NORTHERN COUNTIES
WHERE TEMPS ARE JUST BELOW FREEZING. ICE ACCUMULATIONS WILL REMAIN
ON THE LIGHT SIDE. WILL KEEP FREEZING RAIN ADVISORY HEADLINE GOING
THERE TIL 14Z...WHEN TEMPS WARM ABOVE FREEZING IN THIS AREA.
OTHERWISE...MAIN FORECAST ISSUE IN THE SHORT TERM IS THE SERIES OF
SHORTWAVES THAT WILL BE ROTATING THROUGH THE REGION THROUGH THURSDAY.

FIRST SHORTWAVE NOW OVER SOUTHEASTERN KANSAS AND WILL SLIDE
NORTHEAST ACROSS NORTHERN MO THIS MORNING...BEFORE EXITING. SO BEST
CHANCES OF PCPN WILL BE DURING THE MORNING HOURS...THEN TAPER OFF.
TEMPERATURES WILL BE TRICKY ONCE AGAIN WITH A WIDE RANGE FROM THE
UPPER 30S FAR NORTH TO AROUND 60 FAR SOUTH. KEPT MENTION OF
THUNDERSTORMS ALONG AND SOUTH OF I-70 TODAY AS THERE IS SOME DECENT
INSTABILITY AND LAPSE RATES FOR SOME ELEVATED CONVECTION AS
SHORTWAVE TROF ROTATES THROUGH. THE MAIN THREAT WITH THESE STORMS
WOULD BE SOME SMALL HAIL.

BY TONIGHT...WILL SEE A BIT OF A LULL AND WITH SO MUCH LOW LEVEL
MOISTURE AND LIGHT FLOW...COULD SEE SOME PATCHY FOG DEVELOP ONCE
AGAIN WITH SOME LIGHT RAIN AND/OR DRIZZLE. LOWS TONIGHT WILL RANGE
FROM LOW 30S FAR NORTH TO THE MID 40S FAR SOUTH.

IN THE MEANTIME...MAIN SURFACE LOW ASSOCIATED WITH THE SYSTEM WILL
BEGIN TO SLIDE EAST FROM TEXAS PANHANDLE TOWARDS THE OHIO VALLEY
TONIGHT THROUGH THURSDAY. MODELS CONTINUE TO DEVELOP A PRECIPITATION
SHIELD WITH THIS SYSTEM...WITH A DECENT AMOUNT OF RAIN OVER THE
SOUTHERN HALF OF THE FORECAST AREA ON THURSDAY. SO UPPED POPS TO
CATEGORICAL MAINLY ALONG AND SOUTH OF I-70. THE HEAVIEST AMOUNTS OF
RAIN WILL BE ALONG AND SOUTH OF I-44 IN MO AND I-70 IN ILLINOIS. AS
FOR HIGH TEMPS...WE WILL BE ON THE COOL SIDE OF THIS SYSTEM WITH
TEMPS RANGING FROM THE UPPER 30S FAR NORTH TO LOW 50S FAR SOUTH.

MODELS REMAIN CONSISTENT IN HAVING THE SYSTEM EXIT THE REGION
THURSDAY NIGHT WITH DRY WEATHER FOR FRIDAY AND FRIDAY NIGHT. BEYOND
THAT NO MAJOR CHANGES TO THE EXTENDED AS NEXT SYSTEM TO AFFECT THE
AREA BY SATURDAY.

BYRD

&&

.AVIATION...
/516 AM CST WED JAN 20 2010/

FOR THE 12Z TAFS...

BACK EDGE OF A BAND OF PRECIPITATION HAS REACHED EASTERN MO AT 11Z
AND WILL SHOULD EXIT THE REGION BETWEEN 12-14Z. THIS INCLUDES THE
-FZRA AT KUIN. REPORTS FROM THIS AREA INDICATE THAT THERE IS SOME
LIGHT GLAZING ON EXPOSED SURFACES. THERE WILL BE A CHANCE OF
PRECIPITATION THROUGH THE PERIOD...BUT THE CHANCE WILL NOT BE HIGH
ENOUGH TO MENTION IN THE TAFS UNTIL AFTER 12Z ON THURSDAY WHEN THE
NEXT STORM SYSTEM BRINGS ANOTHER BAND OF PRECIPITATION TO THE
REGION. FRONTAL BOUNDARY WILL REMAIN JUST SOUTH OF KCOU/KSTL/KSUS
THROUGH THE PERIOD...SO DO NOT EXPECT MUCH IMPROVEMENT WITH
CIGS/VSBYS TODAY AND HAVE KEPT THEM LIFR/IFR.

BRITT

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FREEZING RAIN ADVISORY UNTIL 8 AM CST THIS MORNING FOR KNOX-
     LEWIS-MARION-SHELBY.

IL...FREEZING RAIN ADVISORY UNTIL 8 AM CST THIS MORNING FOR ADAMS IL-
     BROWN IL-PIKE IL.

&&

WFO LSX
Hazardous weather outlook, Jan 20, 4:21 AM CST, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
421 AM CST WED JAN 20 2010

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-211200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
421 AM CST WED JAN 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

LIGHT FREEZING RAIN WILL CHANGE TO LIGHT RAIN THIS MORNING
ACROSS FAR NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS AS
TEMPERATURES WARM ABOVE FREEZING. A LIGHT GLAZING OF ICE IS
POSSIBLE. A FREEZING RAIN ADVISORY IS IN EFFECT UNTIL 8 AM.

THERE IS A CHANCE FOR ISOLATED THUNDERSTORMS ALONG AND SOUTH OF
INTERSTATE 70 TODAY. HOWEVER...SEVERE THUNDERSTORMS ARE NOT
EXPECTED...THOUGH SOME SMALL HAIL MAY BE POSSIBLE WITH THE
STRONGER STORMS.

SOME PATCHY FOG WILL BE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS ALONG AND SOUTH OF INTERSTATE
70 ON THURSDAY. HOWEVER...NO SEVERE WEATHER IS EXPECTED.

MORE THUNDERSTORMS ARE LIKELY SATURDAY AND SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

BYRD

In the hours before

Local storm report, Jan 20, 7:12 AM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
712 AM CST WED JAN 20 2010

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0709 AM     FREEZING RAIN    EDINA                   40.17N  92.17W
01/20/2010  E0.10 INCH       KNOX               MO   CO-OP OBSERVER

            FREEZING RAIN ACCUMULATING OF TREES...SIDEWALKS AND
            SECONDARY ROADS.

&&

EVENT NUMBER LSX1000204

KARLZ
Special weather statement, Jan 20, 7:18 AM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
718 AM CST WED JAN 20 2010

MOZ018-019-026-027-201400-
KNOX MO-LEWIS MO-MARION MO-SHELBY MO-
718 AM CST WED JAN 20 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KNOX...SOUTHWESTERN
LEWIS...SHELBY AND NORTHWESTERN MARION COUNTIES UNTIL 800 AM CST...

AT 715 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CLARENCE...OR 10 MILES WEST OF SHELBINA...
MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SHELBINA...
  SHELBYVILLE...
  EMDEN...
  PLEVNA...
  STEFFENVILLE...
  LEONARD...
  BETHEL...
  NOVELTY...
  NEWARK...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

BRITT

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 20, 8:47 AM CSTSevere Thunderstorm WarningLSXMarion43 min
Jan 20, 3:55 PM CSTDense Fog AdvisoryLSXAudrain, Boone, Callaway, Cole, Crawford, Franklin and 20 more17 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.